Iowa, 2009Flooding in Iowa, August 27 to 31, 2009
August 27 to 31, 2009 · NWS DMX · 4 events in 4 counties and zones
For much of the year, precipitation was above normal across the southeast and below normal over the northwest. Very heavy rain fell from the 25 to 27th over southeastern Iowa, resulting in widespread flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- $35,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
For much of the year, precipitation was above normal across the southeast and below normal over the northwest. Very heavy rain fell from the 25 to 27th over southeastern Iowa, resulting in widespread flooding. Monthly precipitation totals varied from only 1.40 inches at Spencer to 14.44 inches at the Cedar Rapids Airport. The Cedar Rapids total broke their previous August record of 13.09 inches set in 1993. While southeastern Iowa is saturated, parts of northwest and north central Iowa are on the verge of drought conditions. Streamflows are below normal over some parts of the northwest but this summer’s cool weather has prevented significant crop impacts in that area. The most significant flooding was in the Promise City area in Wayne County. The South Fork of the Chariton River rose to nearly 6 feet over flood stage. For the most part, rises were just over flood stage across south central into southeast Iowa, limiting the damage to agricultural lands. Flooding on the South Fork of the Chariton River resulted in some minor flooding, but again, mostly agricultural.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 26, 10:25 PM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 26, 10:25 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1125 PM CDT WED AUG 26 2009
.AVIATION DISCUSSION 27/06Z.
.DISCUSSION...
MID LEVEL WAVE TO MOVING OUT OF CENTRAL NEBRASKA TO MOVE THROUGH THE
STATE TONIGHT. AREA OF SHOWERS ASSOCIATED WITH THIS WAVE ALREADY
MOVING INTO THE WESTERN CWA...AND EXPECT THIS AREA TO CONTINUE TO
TRANSITION EASTWARD WITH TIME AS THE MID LEVEL WAVE PUSHES EAST
NORTHEAST ACROSS THE AREA. LITTLE INSTABILITY ALOFT NOTED...AND
LITTLE LIGHTNING HAS BEEN OBSERVED WITH THE AREA OF SHOWERS AS OF
THE PAST FEW HOURS...SO WENT WITH AN ISOLATED MENTION OF THUNDER.
HOWEVER WOULD NOT BE SURPRISED IF JUST THE SHOWER TREND CONTINUED.
COOLER AIR CONTINUES TO PUSH IN ALOFT...WITH H85 TEMPS DROPPING INTO
THE +10 TO 15C RANGE...SO HAVE PUSHED TEMPS A LITTLE COOLER THAN
LAST NIGHT. WENT WITH THE COOLEST TEMPERATURES WHERE SKIES HAVE A
BETTER CHANCE OF CLEARING SOME ACROSS THE NORTHWESTERN CWA.
FNTL SYS WILL BE SLOW TO MOVE OUT OF THE AREA WITH BLOCKING TAKING
PLACE FROM DANNY. WILL HOLD ON TO SOME SHRA OVR THE SERN ZNS THRU
FRI. WITH THE PASSAGE OF NEXT CDFNT...COULD SEE ISOLD TSRA FRO AFTN
OVR THE NRN AND ERN SXNS OF THE CWA AS WELL. MSTR WILL BE LMTD FOR
THIS SYS THOUGH AS MUCH OF IT WILL BE TAKEN SEWD WITH THE CURRENT
SYS. NEXT WX STORY WILL BE THE SHOT OF COOLER AIR FOR THE WKND. NO
REAL CHNG IN THE THINKING FROM YDA AND WILL CONT WITH THE THINKING
OF A COUPLE NGTS OF WDSPRD MINS IN THE 40S. WOULD NOT BE TOO
SURPRISED TO SEE AN ISOLD UPR 30S MON MRNG IF THE TIMING OF THE SFC
HI PRES OVR IA IS JUST RIGHT. SLOW WRMG AS THE HI SLIPS OFF THE
FIRST PART OF THE WK. NEXT CHC FOR PCPN LOOKS TO BE ABOUT THU OR
THU NGT. SOME TIMING DIF BTWN THE MDLS...BUT ONLY ABT 12 HRS DIF
WITH THE EC RUNNING A LITTLE SLOWER.
&&
.AVIATION...27/06Z
CURRENT MCV MOVING ACROSS THE AREA WITH MOD TO HEAVY RAIN AND LOW
CIGS ACROSS THE SOUTHEAST WHERE KOTM WILL BE MOST AFFECTED. CIGS
EXPECTED TO BOUNCE UP AND DOWN AS THE SYSTEM TRACKS EAST THIS
EVENING. CURRENTLY HAVE VFR/MVFR NORTH AND IFR/MVFR CIGS IN THE
SOUTH WITH SOME BR AS WELL OVERNIGHT WITH THE RAIN AND THE PARTIAL
CLEARING NORTH TOWARD MORNING. PRESENTLY LOOKS LIKE THE MCV WILL BE
WITH THE FORECAST AREA THROUGH 8 OR 10Z...EXITING EAST AROUND 09Z.
THUS...NOT MUCH CHANGE EXPECTED FROM CURRENT OBS FOR THE FIRST HALF
OF THE FORECAST...THEN GENERALLY BETTER CONDITIONS FROM 12Z
ON...EXCEPT IN THE SOUTH AT KOTM WHERE CIGS MAY TAKE A WHILE TO
RECOVER FROM MVFR CAT. SOUNDINGS THERE SUGGEST LITTLE CHANGE INTO
THE AFTERNOON HOURS. /REV
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...MJA
LONG TERM...MS AUG 09
AVIATION...REV
Hazardous weather outlook, Aug 26, 4:09 PM CST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
509 PM CDT WED AUG 26 2009
IAZ036>039-044>050-057>062-070>075-081>086-092>097-271130-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
509 PM CDT WED AUG 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.
.DAY ONE...TONIGHT
SCATTERED SHOWERS AND ISOLATED NON SEVERE THUNDERSTORMS WILL
CONTINUE TO AFFECT CENTRAL IOWA THROUGH TONIGHT WITH MORE WIDESPREAD
COVERAGE POSSIBLE SOUTH. A THREAT FOR LOCALLY HEAVY RAINS AND
POTENTIALLY MINOR FLOODING WILL CONTINUE THIS EVENING. PONDING
WATER ON ROADS AND RAPID RISES IN SMALL STREAMS AND CREEKS ARE
POSSIBLE. RAINFALL AMOUNTS MAY REACH ONE TO TWO INCHES IN SOME
AREAS...IN ADDITION TO WHAT HAS ALREADY FALLEN EARLIER TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
CHANCES FOR SHOWERS AND A FEW NON SEVERE THUNDERSTORMS REMAIN IN THE
FORECAST TO THE SOUTH AND EAST OF DES MOINES THURSDAY AND THURSDAY
NIGHT. LOCALLY HEAVY RAINS AND THE POTENTIAL FOR MINOR FLOODING WILL
STILL EXIST.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF HEAVY RAINS OR FLOODING ARE ALWAYS APPRECIATED.
IAZ004>007-015>017-023>028-033>035-271130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-
509 PM CDT WED AUG 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SMALL/REV
Flood, Wayne
- When
- August 27, 12:51 AM CST to August 28, 8:51 AM CST
- Where
- Wayne County, 2.03 mi SSE of Confidence to 1.36 mi ENE of Promise City
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.844, -93.113
Flood, Lucas
- When
- August 27, 1:58 AM CST to August 31, 4:55 AM CST
- Where
- Lucas County, 3.09 mi WSW of Russell to 6.24 mi S of Russell
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $10,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.969, -93.257
Flood, Marion
- When
- August 27, 6:28 PM CST to 7:21 PM CST
- Where
- Marion County, 1.83 mi WNW of Bussey to 1.41 mi SW of Tracy
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.211, -92.932
Flood, Mahaska
- When
- August 27, 9:49 PM CST to August 28, 1:00 AM CST
- Where
- Mahaska County, 3.53 mi WNW of Peoria to 3.69 mi E of Rose Hill
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.489, -92.864
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 27, 20091 death · $67,000 · 61 kt wind · 6 events
- Flash Flooding in Iowa, August 27, 2009$1.9 million · 8 events
- Flooding in Iowa, August 27 to 31, 2009$1.0 million · 2 events
- Flood in Iowa, August 27 to 31, 2009$500,000 · 1 event
- Flood in Iowa, August 27 to 30, 2009$500,000 · 1 event
- Flood in Iowa, August 27 to 28, 2009$500,000 · 1 event
- Flood in Iowa, August 27 to 29, 2009$500,000 · 1 event
- Wildfire in California, August 27 to 31, 20095 injured · $60,000 · 2 events
- Flash Flooding in Maryland, August 27 to 28, 2009$200,000 · 10 events
- Lightning Strike in Texas, August 27, 2009$50,000 · 1 event
- Flash Flood and Lightning Strike in Illinois, August 27 to 28, 2009$45,000 · 2 events
- Damaging Winds in Texas, August 27, 2009$38,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188987, 188984, 188988, 188986.